Illinois, 2024

Damaging Winds and High Wind in Illinois, May 21 to 22, 2024

May 21 to 22, 2024 · NWS LOT · 30 events in 11 counties and zones

Scattered thunderstorms moved across parts of northwest Illinois during the evening of May 21st producing scattered wind damage. High winds developed across northern Illinois during the evening of May 21st and continued into the early morning of May 22nd also producing wind damage, widespread in some areas.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northwest Illinois during the evening of May 21st producing scattered wind damage.

High winds developed across northern Illinois during the evening of May 21st and continued into the early morning of May 22nd also producing wind damage, widespread in some areas. In Kane County, multiple tree limbs were blown down in Aurora; a tree limb was blown down blocking a roadway near Burlington; tree limbs were blown down along Wabash Avenue and Army Trail Road near St. Charles; and in Elgin, a tree was blown down onto a car damaging the windshield and another tree was blown down and fell onto two people. Both were transported to a hospital with non critical injuries.

In Lake County, a utility pole was leaning near the Des Plaines River and Oak Spring Road near Libertyville and a large tree was blown down at Adler Park School in Libertyville. Other power line damage was reported in Indian Creek and North Chicago. A tree was blown down onto a house causing structural damage in Round Lake Beach. Nearby power lines were also damaged.

In Ford County, A large tree limb was blown down onto a structure in Gibson City. Power outages were also reported. In Winnebago County, A photo showed a large portion of a tree that was blown down onto a house near Lincliff Drive and Samuelson Road in Cherry Valley. In DuPage County, a large tree was blown down onto a road and power lines were blown down in Warrenville. Widespread tree damage including uprooted trees along with power outages were reported across all of Iroquois County.

In Cook County, small trees were blown down and small tree limbs were broken and scattered in a street near Arlington Heights; Utility poles were blown down west of Barlett; Trees and power lines were blown down in Des Plaines and a tree was blown down blocking a road in Wilmette.

Numerous trees, tree limbs and power lines were blown down in Chicago, with over 1,900 reports of tree emergencies. Some of the reports included a tree that fell onto two cars in the Gold Coast neighborhood; A large tree limb that fell onto a car on West School Street in Roscoe Village; Widespread tree damage was reported across the Big Oaks area of Chicago east of Harlem and Foster; Widespread tree limbs were blown down across the Irving Park neighborhood; A tree was blown down in Lakeview and a tree limb was blown down on the Yellow Line tracks near the Dempster-Skokie stop, at one point, suspending services.

Peak high wind gusts included 62 mph east of Beaverville in Iroquois County; 62 mph west of Pontiac in Livingston County; 62 mph at the Aurora Municipal Airport in Kane County; 61 mph north of Piper City in Ford County; 60 mph southwest of Milford in Iroquois County; 58 mph in near Clifton in Iroquois County; 58 mph at Chicago O'Hare Airport and 58 mph near Woodstock in McHenry County. Wind gusts between 50 and 55 mph occurred across many locations in northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 21, 2:33 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • Severe thunderstorms likely this evening, with potential for widespread, and potentially significant, damaging winds and tornadoes
  • Non-thunderstorm winds could gust over 40 mph from the south this evening, then from the southwest in the wake of the storms later tonight
  • There will be dry breaks at times, but an active pattern for showers and storms returns Friday through early next week
Area forecast discussion, May 21, 2:33 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
333 PM CDT Tue May 21 2024

.KEY MESSAGES...

- Severe thunderstorms likely this evening, with potential for
  widespread, and potentially significant, damaging winds and
  tornadoes

- Non-thunderstorm winds could gust over 40 mph from the south
  this evening, then from the southwest in the wake of the
  storms later tonight

- There will be dry breaks at times, but an active pattern for
  showers and storms returns Friday through early next week

&&

.DISCUSSION...
Issued at 327 PM CDT Tue May 21 2024

Through Wednesday:

All eyes are on developing convection along a cold front
extending from western Iowa through far eastern Kansas this
afternoon. Low-level capping from previous WAA and some PBL
mixing/drying continues to support dry conditions through at
least 6-7pm in our area. Meanwhile, the spread in potential
solutions from near-term CAM guidance is far higher than desired
at this point, with guidance ranging from little/no convection
over most of the CWA to an expansive squall line with
significant damaging winds and an increased tornado threat well
into the forecast area. Explosive growth of convection across
eastern Kansas and far northwest Missouri supports maintaining a
more aggressive approach with organized convection surviving
well into the area, so we again made only some tweaks to the
overall forecast and messaging with this update.

Overall expectations are for the ongoing upscale growth of the
convection along the KS/MO line, ultimately developing a robust
cold pool that will erode remaining capping and maintain
organized convection across the MS River and into at least the
western CWA around the 7-8pm window. Convection should then
gradually weaken with eastward extent as the line becomes
farther removed from the prime kinematic environment to the
north. With that said, the highest coverage of potential
significant winds favors areas roughly north of a line from
LaSalle to Cook counties and especially in the northwest CWA
toward the Rockford area.

All severe hazards are possible as the convection crosses the
area this evening, but favors a transition to primarily damaging
winds with eastward extent. Any convection, particularly
linear/bowing segments and especially any QLCS, will support a
damaging wind threat with the potential for swaths of
significant wind gusts (75mph+) through the evening. Even
decaying convection will support a significant damaging wind
risk owing to substantial low-level shear profiles and a pre-
convective pool of DCAPE up to around 1500J/kg.

The tornado risk will remain highly conditional on both storm
evolution and coverage, with the most notable threat occurring
with any QLCS/bowing structures owing to an impressive low-level
wind profile with highly elongated hodographs and only a weakly
decoupled nocturnal PBL. In fact, there may be a brief increase
in tornado potential during the mid-evening as EHI values
maximize with the increasing LLJ and slight increase in low-
level moisture. As noted in earlier discussions, strong
tornadoes (EF2) cannot be ruled out with any well-formed line
segment.

Behind the convection just ahead of and behind the convection
overnight, strong and gusty south to southwest synoptic winds
will potentially gust to 40+mph for several hours, with some
gusts possibly even reaching 50mph.

Cooler and dry conditions are expected Wednesday behind this
system.

Kluber

Wednesday Night through Tuesday:

Models are starting to key in on the clearer conditions
allowing for better heating to develop Thursday and potentially
Friday. Previous forecasts capped temperatures in the 70s
through the weekend, but now it looks like there is a better
chance for temps to return to the 80s for much of the area for
Thursday and Friday as a warm front lifts northward from
Central Illinois (more on this in a second). Unmentionable PoPs
south of I-80 along and south of the warm front were kept in the
forecast with only a few low end slight chances (15 to 20
percent) on Thursday afternoon. With little capping, perhaps a
pulse shower pops up in southern Ford or Iroquois Counties, but
confidence is low and kept the forecast mostly dry through
Friday morning.

A weaker (relative to the short term forecast above) upper
level trough will move out of the Plains and toward Ontario
Friday night into Saturday. The associated surface low still
gradually move northward through Iowa on Friday, lifting the
previously mentioned warm front with it before a cold front
sweeps across the area in the evening. Notably, models have
sped of the progression of this system from a Saturday morning
event to now more of a Friday event. Model soundings are
starting suggest better mid level lapse rates with sufficient
instability aloft. With additional forcing from the cold front,
showers and thunderstorms have a chance to develop. One
limiting factor is the projected wind shear values along the
line do not look very impressive, limiting the severe
potential. Additionally, the forecast kept likely PoPs for
Friday afternoon for areas southwest of I-39, but only chance
PoPs for the rest of the area because it is currently expected
to move east over the area after sunset and therefore have
weaker instability without the diurnal heating component. But
given how models have changed, there is a lot of uncertainty in
the exact timing of the frontal passage.

Other than lingering showers Saturday morning, brief ridging
should allow for a slightly drier Saturday afternoon through the
start of Sunday. Both Euro and GFS ensembles are suggesting two
weak waves next week, one moving northward from St. Louis
Sunday night, as well as a slightly deeper one over the
northern Plains arriving over Illinois sometime between Monday
and into Tuesday. While there will certainly be breaks, it is
hard to argue with the NBM's minimal slight chance PoPs through
next week. While PoPs are higher as models take their best
guess at timing at this range of the forecast will probably need
to be adjusted in the coming days. The main takeaway is that
regardless of the magnitude, it looks like a fairly active
pattern will remain in place through the end of the forecast
period.

DK

&&

.AVIATION /12Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1240 PM CDT Tue May 21 2024

Key aviation messages:

- Strong S to SSW winds this afternoon with gusts to 30-40kt
- Line of severe TSRA expected to move through late evening
- Strong SW to W winds develop in wake of TSRA with gusts to 30-40kt

The surface warm front has lifted well north of the terminals early
this afternoon with S to SSW winds prevailing. Wind speeds and gusts
are expected to steadily increase over the next few hours with gusts
in excess of 30kt becoming common by mid afternoon. Can't rule out
gusts as high as 40kt at times. This will present crosswind
challenges for east to west oriented runways. Also a brief
return to SSE (~170 degrees) can't be ruled out ahead of the
line of storms as it approaches.

Will continue monitoring upstream convection across east
central IA, though the current trajectory suggests this activity
will remain just north of RFD and accordingly have opted to
keep the afternoon dry for all sites with VFR cumulus expected
areawide beneath increasing coverage of cirrus.

No changes to TSRA timing were made with this update with a
line of strong to severe thunderstorms expected to move across
the area roughly between 01Z-06Z earliest at RFD and latest at
GYY. There is a recent trend in guidance where the line of
storms may begin to decrease in coverage as it moves across the
area; however, even if this were to occur the threat for severe
thunderstorms remains, some potentially significant (especially
near RFD) where accordingly the gusts in the TEMPO group have
been increased to 50kt. The primary hazard with these storms
will be damaging winds, though the potential for hail and brief
tornadoes also exists.

In the wake of the storms, guidance continues to suggest winds
remain strong out of the SW to W overnight. There may be a period
where gusts exceed 40kt for 1 hour period though confidence in
this remains too low to include with this update and will likely
be handled tactically based on upstream observations as storms
begin to move into Illinois later this evening.

Other than patchy MVFR stratus potentially lingering overnight,
especially out toward RFD, conditions quiet down heading into
the daytime hours of Wednesday with steady WSW to W winds and
gusts in the lower 20kt range expected through the afternoon.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 6 AM CDT Wednesday for the IL and
     IN nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 21, 3:07 PM CST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
407 PM CDT Tue May 21 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-222115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
407 PM CDT Tue May 21 2024 /507 PM EDT Tue May 21 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated Tornado Risk.
     Significant Damaging Wind Risk...locally over 75 mph.
     Limited Hail Risk...up to 1 inch in diameter.
  Elevated Non Thunderstorm Wind Risk.

DISCUSSION...

A potentially dangerous line of severe thunderstorms is expected
to move across the region between about 7 PM and 1 AM. Widespread
damaging winds, potentially in excess of 75 mph in a few areas,
should be expected with this line of storms. In addition, this
line will be capable of producing tornadoes, potentially strong.

Outside of any thunderstorms, winds could gust over 45 mph this
evening into the early portions of the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday through Monday...
  Limited Thunderstorm Risk at times.

.SPOTTER INFORMATION STATEMENT...

  Spotters will likely be needed between 7 PM and 1 AM tonight.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the northeast at 45 to 55 mph.

LMZ740>745-222115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
407 PM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds expected.
  Significant Thunderstorm Risk...with an associated:
     Elevated Thunderstorm Wind Gust Risk...possibly over 50 knots.
     Limited Hail Risk...up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Friday...
  Limited Thunderstorm Risk.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, May 21, 2:12 PM CST, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
312 PM CDT Tue May 21 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Marine Tstm Wind 3 E Waukegan            42.37N 87.80W
05/20/2024  M39 MPH          LMZ740             IL   Buoy

            Measured at the Waukegan Buoy.

&&

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

23 high wind, 7 thunderstorm wind. Local standard time, as filed.

High Wind, Kane

When
May 21, 4:30 PM CST to 6:00 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Multiple tree limbs were blown down in Aurora.

High Wind, Kane

When
May 21, 5:45 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A tree was blown down and fell onto two people in Elgin. Both were transported to a hospital with non critical injuries. Another tree was blown down onto a car damaging the windshield.

High Wind, McHenry

When
May 21, 6:57 PM CST
Where
McHenry forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

A wind gust to 58 mph was measured by an anemometer on a courthouse at Route 47 and Charles Road.

Thunderstorm Wind, Ogle

When
May 21, 7:20 PM CST
Where
Ogle County, 0.62 mi SW of Buffalo Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.974, -89.609

A large tree limb was blown down blocking Milledgeville Road.

Thunderstorm Wind, Ogle

When
May 21, 7:26 PM CST
Where
Ogle County, 0.69 mi N of Stillman Valley
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.110, -89.180

Power lines were damaged causing power outages.

High Wind, Kane

When
May 21, 7:29 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Tree limbs were blown down along Wabash Avenue and Army Trail Road near St. Charles.

High Wind, Lake

When
May 21, 7:34 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

A utility pole was leaning near the Des Plaines River and Oak Spring Road near Libertyville.

High Wind, Northern Cook County

When
May 21, 7:35 PM CST
Where
Northern Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Small trees were blown down and small tree limbs were broken and scattered in a street near Arlington Heights.

Thunderstorm Wind, Winnebago

When
May 21, 7:38 PM CST
Where
Winnebago County, 1.14 mi WNW of Perryville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.229, -88.999

A few power lines were blown down in southeast Rockford and Cherry Valley.

Thunderstorm Wind, Winnebago

When
May 21, 7:41 PM CST
Where
Winnebago County, 1.62 mi ENE of Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.280, -89.052

A six inch diameter tree limb was blown down on Brendenwood Road.

Thunderstorm Wind, Winnebago

When
May 21, 7:43 PM CST
Where
Winnebago County, 3.7 mi NNW of Shirland
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.490, -89.226

Power lines were blown down.

Thunderstorm Wind, Winnebago

When
May 21, 7:43 PM CST
Where
Winnebago County, 0.86 mi SW of Machesney Park
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.340, -89.050

Power lines were blown down in Loves Park and Machesney Park.

Thunderstorm Wind, Winnebago

When
May 21, 7:44 PM CST
Where
Winnebago County, 2.64 mi WNW of Rockton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.460, -89.120

Tree damage was reported west of Rockton.

High Wind, Lake

When
May 21, 7:53 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

A large tree was blown down at Adler Park School in Libertyville. Other power line damage was reported in Indian Creek and North Chicago.

High Wind, Lake

When
May 21, 8:17 PM CST
Where
Lake forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

A tree was blown down onto a house causing structural damage in Round Lake Beach. Nearby power lines were also damaged.

High Wind, Du Page

When
May 21, 8:45 PM CST
Where
Du Page forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

A large tree was blown down onto a road and power lines were blown down in Warrenville.

High Wind, Kane

When
May 21, 9:02 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A tree limb was blown down blocking a roadway near Burlington.

High Wind, Ford

When
May 21, 9:30 PM CST
Where
Ford forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

A private weather station measured a wind gust to 61 mph north of Piper City.

High Wind, Iroquois

When
May 21, 9:30 PM CST to 11:00 PM CST
Where
Iroquois forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Widespread tree damage including uprooted trees along with power outages were reported across all of Iroquois County.

High Wind, Iroquois

When
May 21, 9:37 PM CST
Where
Iroquois forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A private weather station measured a wind gust to 58 mph near Clifton.

High Wind, Central Cook County

When
May 21, 10:00 PM CST to May 22, 1:00 AM CST
Where
Central Cook County forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Numerous trees, tree limbs and power lines were blown down in Chicago, with over 1,900 reports of tree emergencies. Some of the reports included a tree that fell onto two cars in the Goldcoast neighborhood; A large tree limb that fell onto a car on West School Street in Roscoe Village; Widespread tree damage was reported across the Big Oaks are of Chicago east of Harlem and Foster; Widespread tree limbs were blown down across the Irving Park neighborhood; A tree was blown down in Lakeview and a tree limb was blown down on the Yellow Line tracks near the Dempster-Skokie stop, at one point, suspending services.

High Wind, Ford

When
May 21, 10:06 PM CST
Where
Ford forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

A large tree limb was blown down onto a structure in Gibson City. Power outages were also reported.

High Wind, Iroquois

When
May 21, 10:18 PM CST
Where
Iroquois forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A private weather station measured a wind gust to 60 mph southwest of Milford.

High Wind, Iroquois

When
May 21, 10:24 PM CST
Where
Iroquois forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

A private weather station measured a wind gust to 62 mph east of Beaverville.

High Wind, Winnebago

When
May 21, 10:26 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

A photo showed a large portion of a tree that was blown down onto a house near Lincliff Drive and Samuelson Road in Cherry Valley.

High Wind, Livingston

When
May 21, 10:29 PM CST
Where
Livingston forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

A private weather station measured a wind gust to 62 mph west of Pontiac.

High Wind, Kane

When
May 21, 11:14 PM CST
Where
Kane forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

A wind gust to 62 mph was measured at the Aurora Municipal Airport.

High Wind, Northern Cook County

When
May 21, 11:30 PM CST to May 22, 12:00 AM CST
Where
Northern Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Trees and power lines were blown down in Des Plaines and a tree was blown down blocking a road in Wilmette.

High Wind, Central Cook County

When
May 22, 12:15 AM CST
Where
Central Cook County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

A wind gust to 58 mph was measured at Chicago O'Hare Airport.

High Wind, Northern Cook County

When
May 22, 12:15 AM CST
Where
Northern Cook County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Utility poles were blown down west of Barlett.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177173, 1177174, 1177166, 1177157, 1177160, 1178357, 1177177, 1178359, 1177143, 1177139, 1177144, 1177145, 1177140, 1177189, 1177200, 1178351, 1177187, 1177202, 1178365, 1177201, 1178368, 1177203, 1177205, 1177207, 1177209, 1177208, 1178347, 1178369, 1178358, 1178362.